Alert archive / Alabama / Special Weather Statements in 2011

Special Weather Statement, NWS Birmingham, AL

April 21, 2011Chilton County, Alabama

NWS Birmingham, AL issued this special weather statement at Apr 21, 2011, 6:13 PM CDT for Chilton County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2011, 6:13 PM CDT (23:13 UTC)
Expired
Apr 21, 2011, 7:00 PM CDT
In force
47 min
Issued by
NWS Birmingham, AL

County Chilton County, AL

The radar

The Birmingham radar (KBMX), 53 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

984 
WWUS84 KBMX 212313
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
613 PM CDT THU APR 21 2011

ALZ035-036-041-220000-
AUTAUGA AL-CHILTON AL-COOSA AL-
613 PM CDT THU APR 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COOSA...SOUTHEASTERN
CHILTON AND NORTHERN AUTAUGA COUNTIES UNTIL 700 PM CDT...

AT 613 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR POOLES CROSSROADS...OR 8 MILES SOUTH OF CLANTON...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
CLANTON AROUND 625 PM CDT.
COOPER AND VERBENA AROUND 630 PM CDT.
MITCHELL DAM AROUND 645 PM CDT.
HIGGINS FERRY PARK AROUND 650 PM CDT.
DOLLAR AND WELONA AROUND 655 PM CDT.
LYLE AND MORIAH AROUND 700 PM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.


&&

LAT...LON 3278 8680 3303 8631 3280 8618 3276 8631
      3278 8632 3278 8634 3276 8634 3275 8641
      3272 8642 3262 8671
TIME...MOT...LOC 2313Z 243DEG 21KT 3274 8666

$$

75

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Apr 21, 2:59 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Apr 21, 2:59 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CDT THU APR 21 2011

.SHORT TERM...TONIGHT THROUGH SUNDAY.

CONVECTIVE COMPLEX CURRENTLY MOVING ACROSS SOUTHWEST ALABAMA WILL
LIKELY BE OUT OF ALABAMA BY SUNSET. THE RAIN ASSOCIATED WITH THIS
SYSTEM WILL BE MAINLY CONFINED TO AREAS ALONG AND SOUTH OF I-20.
THE FLASH FLOOD WATCH WILL BE CANCELLED FOR THE REMAINING COUNTIES
AS THE HEAVIER RAINFALL WILL STAY SOUTH OF THE WATCH AREA. MODELS
CONTINUE TO SHOW THIS WILL BE THE LAST MCS TO TRACK ACROSS ALABAMA
IN THIS PATTERN AS UPPER RIDGE BUILDS NORTHWARD INTO THE CENTRAL
GULF REGION. IN WAKE OF CURRENT SYSTEM...THERE DOES NOT APPEAR TO
BE ANY SIGNIFICANT FORCING OVERNIGHT WITH ONLY SCATTERED SHOWERS
AND A FEW THUNDERSTORMS LEFT OVER FROM REMNANTS OF MCS. ONCE RAIN
AND CLOUDS DISSIPATE THIS EVENING...FOG MAY BECOME AN ISSUE FOR A
FEW HOURS BEFORE BOUNDARY LAYER WINDS INCREASE LATER TONIGHT.

THE UPPER LEVEL FLOW PATTERN WILL SHIFT STARTING FRIDAY AS UPPER
TROF DIGS OVER THE WESTERN UNITED STATES AND RIDGE BUILDS OVER THE
SOUTHEAST STATES. THIS WILL KEEP THE STORM SYSTEMS TO THE WEST AND
NORTH OF ALABAMA THROUGH THE WEEKEND. DAYTIME TEMPERATURES WILL BE
ABOVE AVERAGE THROUGH THE WEEKEND WITH HIGHS IN THE MIDDLE TO
UPPER 80S...BUT NO RAIN EXPECTED WHICH WILL BE GREAT FOR ALL THE
OUTDOOR ACTIVITIES.

.LONG TERM...MONDAY THROUGH THURSDAY.

THE UPPER TROF OVER THE WESTERN UNITED STATES WILL SHIFT SLOWLY
EASTWARD AND BRING AND A MORE ACTIVE SOUTHWESTERLY FLOW PATTERN
BACK INTO ALABAMA NEXT WEEK. GFS/ECMWF ARE IN FAIRLY CLOSE
AGREEMENT IN DEVELOPING INITIAL SURFACE LOW OVER OKLAHOMA AND
PULLING IT RAPIDLY NORTHEAST. THIS WILL PUSH A WEAKENING LINE OF
THUNDERSTORMS TOWARDS WEST ALABAMA MONDAY NIGHT. THE SECOND
SURFACE LOW WILL DEVELOP FARTHER SOUTH AND BRING INCREASING
CHANCES OF SEVERE STORMS TO ALABAMA ON WEDNESDAY. THE FRONT SHOULD
CLEAR OUT THE RAIN BY THURSDAY.

58/ROSE

&&

.AVIATION...18Z TAF DISCUSSION.

AREA OF SHOWERS AND THUNDERSTORMS OVER MISSISSIPPI WILL CONTINUE
ON A SOUTHEASTWARD TRACK THROUGH THE AFTERNOON. THE MAIN LINE OF
CONVECTION WILL PASS WELL SOUTH OF ANY TAF SITES WITH THE ONLY
WEATHER CONCERN BEING THE SHIELD OF SHOWERS NORTH OF THE LINE.
SOME OF THOSE WILL PROGRESS EASTWARD AND POSSIBLY AFFECT TCL AND
BHM OVER THE NEXT FEW HOURS.

BESIDES THE RAIN AREAS...SOUTHERLY FLOW WILL DEVELOP OVERNIGHT
WITH DECENT ENOUGH ISENTROPIC LIFT TO SUPPORT A STRATUS DECK
ACROSS MUCH OF THE AREA. THE LIFT IS A LITTLE BIT WEAKER IN THE
EAST BUT AT LEAST A FEW HOURS OF MVFR CEILINGS ARE EXPECTED AT
THIS TIME. IF CLOUDS DO NOT DEVELOP THEN FOG COULD BECOME AN
ISSUE. SOME GRADUAL LIFTING TO VFR EXPECTED BY LATE MORNING
FRIDAY.

WINDS THIS AFTERNOON AND EARLY EVENING WILL BE MORE VARIABLE WITH
A PREDOMINATE SOUTHEAST TO SOUTH FLOW LATER TONIGHT AND FRIDAY.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER
DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR
ACCURACY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     56  83  54  84  56 /  30  20  10  10  10
ANNISTON    62  84  58  85  60 /  30  20  10  10  10
BIRMINGHAM  63  84  61  85  63 /  30  20  10  10  10
TUSCALOOSA  62  87  60  85  61 /  30  10  10  10  10
CALERA      62  84  60  86  60 /  30  20  10  10  10
AUBURN      62  83  61  86  62 /  30  20  10  10  10
MONTGOMERY  62  88  60  87  61 /  20  10  10  10  10
TROY        60  87  57  87  60 /  20  10  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Apr 21, 3:40 PM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 PM CDT THU APR 21 2011

ALZ011>015-017>050-222050-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
340 PM CDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
EVENING FOR AREAS NEAR AND SOUTH OF AN ALICEVILLE...TO MARION...TO
PRATTVILLE LINE. THE MAIN THREATS WITH ANY OF THESE STORMS WILL BE
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. ADDITIONALLY...MINOR
RIVER FLOODING IS OCCURING ALONG PARTS OF THE TOMBIGBEE RIVER. PLEASE
SEE THE LATEST RIVER STATEMENTS FOR DETAILS ON FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MINOR RIVER FLOODING IS FORECAST ALONG SECTIONS OF THE TOMBIGBEE AND
WARRIOR RIVERS THROUGH AT LEAST SUNDAY. PLEASE SEE THE LATEST RIVER
STATEMENTS FOR DETAILS ON FLOODING.

STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY OR
WEDNESDAY OF NEXT WEEK AHEAD OF A DEVELOPING SURFACE FRONT.
CONFIDENCE IS LOW AT THIS TIME FOR TUESDAY...BUT HAS INCREASED FOR
THE PASSAGE OF THE FRONT ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS AFTERNOON DUE TO THE POSSIBILITY OF SEVERE STORMS.

In the hours before

Special weather statement, Apr 21, 2:43 PM CDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CDT THU APR 21 2011

ALZ030-031-212015-
GREENE AL-SUMTER AL-
243 PM CDT THU APR 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREENE AND SUMTER
COUNTIES UNTIL 315 PM CDT...

AT 242 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM EMELLE TO LIVINGSTON TO 6
MILES EAST OF YORK...AND MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LIVINGSTON...
  THE UNIVERSITY OF WEST ALABAMA...
  WEST UNION...
  COATOPA...
  BLUFFPORT...

&&

LAT...LON 3272 8838 3276 8838 3282 8837 3299 8810
      3284 8795 3259 8789 3236 8826 3258 8830
      3272 8839
TIME...MOT...LOC 1942Z 231DEG 24KT 3276 8828 3265 8821
          3251 8819

19
Local storm report, Apr 21, 2:51 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
251 PM CDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND DMG     1 ENE YORK              32.50N 88.28W
04/21/2011                   SUMTER             AL   FIRE DEPT/RESCUE

            TOP OF A TREE BLOWN ONTO US HIGHWAY 11 JUST NORTH OF
            YORK.

&&

GGOGGINS
Special weather statement, Apr 21, 3:24 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CDT THU APR 21 2011

ALZ023-031-032-212115-
GREENE AL-HALE AL-TUSCALOOSA AL-
324 PM CDT THU APR 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA...GREENE
AND NORTHERN HALE COUNTIES UNTIL 415 PM CDT...

AT 319 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW WEST GREENE TO EUTAW TO
WALDEN QUARTERS...AND MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  WEDGEWORTH...
  EVANSVILLE...
  AKRON...
  UNION...
  KNOXVILLE...

&&

LAT...LON 3314 8789 3316 8784 3319 8783 3314 8757
      3299 8746 3270 8786 3283 8802 3287 8818
      3291 8819
TIME...MOT...LOC 2024Z 233DEG 28KT 3292 8808 3289 8792
          3280 8783

19
Special weather statement, Apr 21, 6:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
613 PM CDT THU APR 21 2011

ALZ035-036-041-220000-
AUTAUGA AL-CHILTON AL-COOSA AL-
613 PM CDT THU APR 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COOSA...SOUTHEASTERN
CHILTON AND NORTHERN AUTAUGA COUNTIES UNTIL 700 PM CDT...

AT 613 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR POOLES CROSSROADS...OR 8 MILES SOUTH OF CLANTON...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
CLANTON AROUND 625 PM CDT.
COOPER AND VERBENA AROUND 630 PM CDT.
MITCHELL DAM AROUND 645 PM CDT.
HIGGINS FERRY PARK AROUND 650 PM CDT.
DOLLAR AND WELONA AROUND 655 PM CDT.
LYLE AND MORIAH AROUND 700 PM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3278 8680 3303 8631 3280 8618 3276 8631
      3278 8632 3278 8634 3276 8634 3275 8641
      3272 8642 3262 8671
TIME...MOT...LOC 2313Z 243DEG 21KT 3274 8666

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:10 PM CDTSpecial Weather StatementBMXMarion50 min
Apr 20, 8:06 PM CDTSevere Thunderstorm WarningBMXLamar39 min
Apr 20, 8:44 PM CDTSevere Thunderstorm WarningBMXLamar, Marion46 min
Apr 20, 8:54 PM CDTFlash Flood WarningBMXLamar3 hr
Apr 20, 9:08 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Pickens, Winston52 min
Apr 20, 9:36 PM CDTFlash Flood WarningBMXFayette, Lamar, Marion, Pickens, Winston3 hr
Apr 20, 9:54 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more66 min
Apr 20, 10:12 PM CDTFlash Flood WarningBMXFayette, Pickens, Tuscaloosa, Walker, Winston3 hr
Apr 20, 10:13 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter, Tuscaloosa47 min
Apr 20, 10:36 PM CDTSevere Thunderstorm WarningBMXBibb, Blount, Jefferson, Tuscaloosa, Walker54 min
Apr 20, 10:40 PM CDTAreal Flood AdvisoryBMXBlount, Greene, Jefferson, Pickens, Sumter, Tuscaloosa and 1 more3 hr
Apr 20, 11:26 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, Jefferson, St. Clair, Talladega49 min
Apr 20, 11:52 PM CDTAreal Flood AdvisoryBMXCalhoun, Cherokee, Cleburne, Etowah, St. Clair, Talladega3 hr
Apr 20, 11:58 PM CDTSpecial Weather StatementBMXCalhoun, Cherokee, Cleburne, Etowah62 min
Apr 21, 12:12 AM CDTSpecial Weather StatementBMXChambers, Clay, Coosa, Randolph63 min
Apr 21, 12:30 AM CDTFlash Flood WarningBMXLamar, Marion, Pickens3 hr
Apr 21, 12:40 AM CDTSevere Thunderstorm WarningBMXCleburne28 min
Apr 21, 12:50 AM CDTSpecial Weather StatementBMXPickens40 min
Apr 21, 3:03 AM CDTSpecial Weather StatementBMXGreene, Sumter42 min
Apr 21, 7:36 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter65 hr
Apr 21, 8:08 AM CDTAreal Flood WarningBMXLamar36 hr
Apr 21, 9:23 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo5 days
Apr 21, 2:09 PM CDTSevere Thunderstorm WarningBMXSumter36 min
Apr 21, 2:43 PM CDTSpecial Weather StatementBMXGreene, Sumter32 min
Apr 21, 3:24 PM CDTSpecial Weather StatementBMXGreene51 min

Nearby

Special Weather Statements in Alabama, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.